Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 77, NWS Green Bay, WI

August 20, 2010Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 20, 2010, 6:52 AM CDT for Oneida County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2010, 6:52 AM CDT (11:52 UTC)
Expired
Aug 20, 2010, 7:46 AM CDT
In force
54 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2614 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 3:00 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT FRI AUG 20 2010

.SHORT TERM...TODAY/TONIGHT/SATURDAY. WAA WITH LLJ OVER THE REGION
SPREADING PCPN OVER THE FORECAST AREA EARLY THIS MORNING NORTH OF
A WARM FRONT WHICH AT 08Z STRETCHES FROM MSP TO SW WI. THE BAND IS
AHEAD OF A MCS SYSTEM TRACKING OVER CENTRAL MN EARLY THIS MORNING.
BANDS OF MAINLY ELEVATED CONVECTION BREAKING OUT ALONG AND NORTH
OF THE WARM FRONT AND WILL CONTINUE TO DRIFT NORTHEAST OVER MUCH
OF THE FORECAST AREA THIS MORNING...AND PERHAPS LINGERING OVER
NRN WISCONSIN INTO THE AFTERNOON HOURS. CHALLENGE WITH THIS
FORECAST IS TIMING OF DEPARTURE OF WAA PCPN LIFTING NORTH THIS AM
AND THEN SVR POTENTIAL WITH THE WARM FRONT EARLY TODAY AND THEN
ALONG AND NEAR THE FROPA LATER TODAY INTO THIS EVENING.

RADAR TRENDS WITH SOME MODEL SUPPORT INDICATE A PERIOD OF
CONVECTION LIFTING NORTH THIS MORNING. PARTS OF CENTRAL AND
NORTHEAST WISCONSIN MAY HAVE A DIMINISHED PERIOD OF CONVECTION
STARTING LATER THIS MORNING AS THE BEST LIFT NORTH OF THE WARM
FRONT MOVES OVER MAINLY NRN WISCONSIN. HOWEVER WILL CONTINUE CHC
POPS FOR MUCH OF THE AREA DUE TO PROXIMITY OF THE WARM FRONT. WILL
BEGIN TO TREND POPS UP AGAIN LATER THIS AFTERNOON WEST AND THEN
OVER THE REST OF THE AREA TONIGHT AS THE COLD FRONT SLIDES OVER.
WILL KEEP THE SMALL CHC POPS OVER EASTERN WISCONSIN SATURDAY
MORNING DUE TO THE COLD FRONT STILL PASSING OVER. LATEST RUNS
SUGGEST A FASTER DEPARTURE SO NARROWED THE POP CHC FOR EARLIER IN
THE MORNING.

AS FAR AS SEVERE POTENTIAL...PLENTY OF SHEAR AND INSTABILITY TO
WORK WITH...EVEN WITH THE INITIAL ELEVATED CONVECTION LIFTING
OVER THE AREA THIS MORNING. OTHERWISE TONGUE OF DEEPER MOISTURE
WORKING NORTHWARD INTO THE STATE THIS AM AS THE WARM FRONT LIFTS
NORTHWARD. EXPECT AT LEAST ISOLD SEVERE TODAY AND EVENING HOWEVER
IF SIGNIFICANT CLEARING AND RESULTANT HEATING OCCURS TODAY IN THE
WARM MUGGY AIR MASS SOUTH OF THE WARM FRONT...A VERY UNSTABLE AIR
MASS WILL BE AVAILABLE FOR THE FRONTAL SYSTEM TO WORK WITH TO
PRODUCE A MORE WIDESPREAD EVENT. WITH PWATS CLIMBING TO NEAR
2.00...HEAVY RAIN ALSO A CONCERN ESPECIALLY OVER NRN WISCONSIN
LATER TODAY WHERE THE WARM FRONT MAY STALL LATER TODAY INTO THIS
EVENING.

MAX TEMPS WILL BE INFLUENCED BY THE WARM FRONT LOCATION AND CLOUDS
DRIFTING OVER THE AREA DUE TO THE MN MCS EARLY THIS MORNING. FOR
THIS FORECAST...WILL ANTICIPATE THE FRONT LIFTING NORTH AND MUCH
OF CENTRAL AND NORTHEAST WISCONSIN WILL GET INTO THE WARM SECTOR
OF THE FRONTAL SYSTEM.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY.

LATEST GFS ENSEMBLE MEAN INDICATES MID-LEVEL RIDGING WILL BE PRESENT
THROUGH MUCH OF THE PERIOD BEFORE THE RIDGE SUCCUMBS TO THE NEXT
PACIFIC SHORTWAVE TROUGH PROGGED TO CROSS THE AREA AROUND THE
TUESDAY TIMEFRAME.  OVERALL THE PATTERN WILL REMAIN PROGRESSIVE IN
NATURE OVER THE MID-LATITUDES OF NORTH AMERICA.  THE LATEST MEDIUM
RANGE MODELS INCLUDING THE 12Z GEM/ECMWF AND 18Z GFS REMAIN IN VERY
GOOD AGREEMENT OVER THE PERIOD...AND WILL PUT TOGETHER SOME SORT OF
BLEND OF THIS FORECAST.

SATURDAY NIGHT INTO SUNDAY NIGHT...MID-LEVEL HEIGHTS BUILD INTO THE
AREA WITH THE APPROACH OF SHORTWAVE RIDGING...AND RESULTANT HIGH
PRESSURE AT THE SURFACE.  WITH STRONG SUBSIDENCE ALOFT...WILL SEE
MOSTLY CLEAR SKIES AND LIGHT WINDS OVER THE PERIOD.  DEWPOINTS
SHOULD FALL INTO THE MID 50S TO LOW 60S...PERHAPS LOWER ACROSS THE
SANDY SOIL AREAS OF N-C WISCONSIN.  LOWS IN THE MID 50S TO MID 60S
EACH NIGHT...AND HIGHS IN THE LOW TO MID 80S ON SUNDAY.

MONDAY AND TUESDAY...HIGH PRESSURE HANGS AROUND ON MONDAY THOUGH
DOES START TO DRIFT TO THE EAST OF THE AREA...AND WILL SEE WEAK
RETURN FLOW COMMENCING OVER CENTRAL WISCONSIN.  WILL SEE THE WARMEST
DAY OF THE EXTENDED WITH HIGHS IN THE MIDDLE TO UPPER 80S UNDER
MOSTLY SUNNY SKIES.  BY MONDAY NIGHT...WILL SEE INCREASING CLOUDS AS
A COLD FRONT PROGRESSES ACROSS THE NORTHERN MISSISSIPPI VALLEY.  MAY
SEE SOME LIGHT PRECIP MOVE IN LATE MONDAY NIGHT...WHICH THE
INHERITED FORECAST TIMES NICELY.  THE FRONT CROSSES THE AREA ON
TUESDAY...WITH MOISTURE THINNING AS IT DOES SO.  THE FRONT DOES NOT
LOOK IMPRESSIVE AT THIS TIME SINCE CONVERGENCE IS WEAK...INSTABILITY
AHEAD OF THE FRONT IS WEAK...AND WIND FIELDS RESIDE WELL BEHIND THE
FRONT.  LOOKS LIKE A SHOWERS AND ISOLD THUNDERSTORM SCENARIO THIS
FAR OUT.  THE THREAT OF SHOWERS AND STORMS ENDS BY TUESDAY NIGHT.
&&

.AVIATION...TODAY AND TONIGHT. WIDESPREAD CONVECTION SPREADING
OVER THE STATE THIS MORNING ALONG AND NORTH OF A WARM FRONT
LIFTING NORTH OVER THE STATE. ANOTHER ROUND OF CONVECTION EXPECTED
LATER TODAY INTO THIS EVENING ALONG AND AHEAD OF COLD FRONT
APPROACHING FROM THE WEST.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MPC
Hazardous weather outlook, Aug 20, 6:00 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT FRI AUG 20 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
600 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF THE AREA. AT THIS
TIME...IT APPEARS THE BEST CHANCE OF SEVERE STORMS WILL OCCUR
OVER NORTH CENTRAL AND FAR NORTHEAST WISCONSIN TODAY AND THEN OVER
THE REST OF THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS.
THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT AND TUESDAY.
IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
600 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS THIS MORNING AND THEN SOUTH WIND THIS
AFTERNOON MAY PRODUCE WAVES HAZARDOUS TO SMALL CRAFT LATER TODAY
INTO THIS EVENING.

PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE
EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS NEXT TUESDAY. IT IS TOO EARLY
TO DETERMINE IF SEVERE WEATHER WILL OCCUR.

TH/MPC

In the hours before

Special weather statement, Aug 20, 2:24 AM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
224 AM CDT FRI AUG 20 2010

WIZ005-010-018-019-030-031-035-036-200915-
LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-VILAS-WOOD-
224 AM CDT FRI AUG 20 2010

...LINE OF THUNDERSTORMS APPROACHING CENTRAL AND NORTH CENTRAL
WISCONSIN EARLY THIS MORNING...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES WEST OF
RHINELANDER TO 51 MILES WEST OF WAUSAU TO 54 MILES WEST OF WAUSAU...
MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS GUSTS TO 40 MPH AND BRIEF HEAVY DOWNPOURS
ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 245 AM CDT...
  MARSHFIELD BY 250 AM CDT...
  TRIPOLI BY 315 AM CDT...
  WILLOW RESERVOIR AND TOMAHAWK BY 330 AM CDT...
  WAUSAU BY 335 AM CDT...
  WESTON BY 340 AM CDT...
  BEVENT BY 350 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TDH
Special weather statement, Aug 20, 3:09 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 AM CDT FRI AUG 20 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201000-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
309 AM CDT FRI AUG 20 2010

...THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA...

AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 75 MILES NORTHWEST
OF RHINELANDER TO 53 MILES SOUTH OF OSHKOSH...MOVING EAST AT 30 MPH.

UP TO PENNY SIZE HAIL...WINDS GUSTS TO 40 MPH AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LAKE POYGAN AND BEVENT BY 315 AM CDT...
  FREMONT BY 320 AM CDT...
  TRIPOLI AND MERRILL BY 325 AM CDT...
  OSHKOSH BY 330 AM CDT...
  WITTENBERG AND TOMAHAWK BY 340 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TDH
Special weather statement, Aug 20, 6:33 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
633 AM CDT FRI AUG 20 2010

WIZ031-037-038-201230-
OUTAGAMIE-SHAWANO-WAUPACA-
633 AM CDT FRI AUG 20 2010

...DEVELOPING THUNDERSTORM JUST NORTH OF NEW LONDON...

AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL OUTAGAMIE COUNTY AND JUST
NORTH OF NEW LONDON...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 40 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SHIOCTON BY 630 AM CDT...
  LEEMAN BY 645 AM CDT...
  NICHOLS AND NAVARINO BY 655 AM CDT...
  BRIARTON BY 700 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MOTORISTS IN THIS AREA SHOULD BE ALERT FOR RAPIDLY REDUCED
VISIBILITIES DUE TO TORRENTIAL RAINFALL.

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:23 AM CDTSevere Thunderstorm WarningGRBVilas37 min
Aug 20, 12:17 PM CDTAreal Flood AdvisoryGRBVilas103 min
Aug 20, 3:03 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie, Waupaca42 min
Aug 20, 3:29 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee61 min
Aug 20, 3:33 PM CDTSpecial Marine WarningGRB78 min
Aug 20, 3:33 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago57 min
Aug 20, 3:50 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Manitowoc, Oconto, Outagamie, Shawano and 1 more2 hr
Aug 20, 4:09 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc66 min
Aug 20, 4:21 PM CDTSpecial Marine WarningGRB69 min
Aug 20, 4:32 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee38 min
Aug 20, 5:26 PM CDTSpecial Marine WarningGRB64 min
Aug 20, 5:34 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc41 min
Aug 20, 5:47 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago43 min
Aug 20, 6:07 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Winnebago42 min
Aug 20, 6:19 PM CDTSpecial Marine WarningGRB48 min
Aug 20, 6:21 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 2 more2 hr
Aug 20, 6:26 PM CDTSpecial Marine WarningGRB47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.